Hyperkalemia can cause life-threatening arrhythmia, and thus recognizing related patterns on the ECG is crucial. The ECG findings of hyperkalemia change as the potassium level increases, from slightly high levels to very high levels. The ECG findings include:
Peaked T waves best seen in the precordial leads, shortened QT interval and, at times, ST segment depression
- Widening of the QRS complex (usually potassium level ≥ 6.5 mEq/L). This frequently appears as “non-specific intraventricular conduction delay,” characterized by a widened QRS complex of greater than 120 milliseconds that does not meet the criteria for a left or right bundle branch block. Frequently, an IVCD will look like a LBBB in lead V1 with a rS complex or monomorphic S wave, and it appears like a RBBB in leads I and V6 with a broad, slurred S wave.
CLINICAL PEARL: If you see an IVCD, think of hyperkalemia.
- Decreased amplitude of the P waves, an increase in the PR interval and bradycardia in the form of atrioventricular blocks occur as the potassium level exceeds 7.0 mEq/L
CLINICAL PEARL: Supportive measurements like fluids, pacing and pressors do not work in the setting of hyperkalemia. You must treat the hyperkalemia first.
- Absence of the P waves and eventually a “sine wave” pattern, as seen below, which is frequently a fatal rhythm
CLINICAL PEARL: Giving intravenous calcium is “cardioprotective” in the setting of hyperkalemia. Frequently, instant reversal of all hyperkalemic ECG changes within seconds of administration is experienced; see relevant example below. Calcium does not decrease the potassium levels; therefore, other therapy such bicarbonate or insulin is needed to do this. Calcium administration can be fatal when digoxin toxicity is causing hyperkalemia and should be avoided.
1. Chou’s Electrocardiography in Clinical Practice: Adult and Pediatric, 6e
2. Surawicz B, et al. AHA/ACCF/HRS Recommendations for the Standardization and Interpretation of the Electrocardiogram. Circulation. 2009; doi:10.1161/CIRCULATIONAHA.108.191095.